Missouri, 2010

Heat in Missouri, July 29 to 31, 2010

July 29 to 31, 2010 · NWS MEG · 2 events in 2 counties and zones

An upper level ridge of high pressure intensified over the Mid-South at the end of July producing high heat indices between 105-109 degrees. These conditions continued into the early part of August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level ridge of high pressure intensified over the Mid-South at the end of July producing high heat indices between 105-109 degrees. These conditions continued into the early part of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 8:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 8:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
939 AM CDT THU JUL 29 2010

.DISCUSSION...

SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE FORECAST AREA THIS
MORNING WITH TEMPERATURES MAINLY IN THE 80S. A FEW SHOWERS HAVE
DEVELOPED THIS MORNING ACROSS WEST TENNESSEE BUT HAVE GRADUALLY
DIMINISHED. COLD FRONT CURRENTLY EXTENDS ACROSS CENTRAL KENTUCKY
INTO SOUTHERN MISSOURI AND WILL CONTINUE TO PUSH SOUTH THIS
AFTERNOON. EXPECT A FEW MORE SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AS COLD FRONT APPROACHES THE REGION. WILL UPDATE
FORECAST TO REMOVE MORNING WORDING BUT NO ADDITIONAL CHANGES ARE
NEEDED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 610 AM CDT THU JUL 29 2010/

DISCUSSION... /ISSUED 421 AM CDT THU JUL 29 2010/

DISCUSSION...
SCATTERED TO BROKEN CLOUDS WILL BEGIN TO DEVELOP ACROSS THE
MIDSOUTH BY LATE MORNING OUT AHEAD OF AN APPROACHING COLD FRONT.
THIS FRONT COMBINED WITH INCREASING INSTABILITY DUE TO DAYTIME
HEATING WILL ACT AS A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT BY THIS AFTERNOON. AS A RESULT...BELIEVE HIGH TEMPERATURES
WILL STAY GENERALLY IN THE LOW 90S AREAWIDE WHICH WOULD KEEP THE
MIDSOUTH JUST UNDER HEAT ADVISORY CRITERIA. SHOWERS AND
THUNDERSTORMS WILL LIKELY BE DIURNAL IN NATURE AS THE FRONT WILL
BEGIN TO STALL OVER SOUTHERN KENTUCKY BY LATE EVENING. THEREFORE
ANY ACTIVITY SHOULD DIMINISH BY THIS TIME.

FRIDAY THROUGH SATURDAY...THE COLD FRONT STALLS JUST NORTH OF THE
REGION AS UPPER RIDGING BEGINS TO BUILD INTO THE AREA FROM THE
WEST. KEPT POPS OUT OF THE FORECAST FOR FRIDAY AS UPPER RIDGING
SHOULD BE STRONG ENOUGH TO OVERCOME ANY POTENTIAL DIURNAL
ACTIVITY. A WEAK SHORTWAVE WILL TRANSLATE THROUGH THE AREA ON
SATURDAY WHICH COULD PROVIDE JUST ENOUGH LIFT TO SPARK AN ISOLATED
THUNDERSTORM OR TWO. WITH THE ABSENCE OF A SHARP FRONTAL
PASSAGE...DEWPOINTS IN THE LOW TO MID 70S WILL CONTINUE TO
PREVAIL. THIS MEANS THAT HEAT ADVISORIES WILL LIKELY BE
NEEDED...ESPECIALLY SOUTH OF INTERSTATE 40.

SUNDAY THROUGH MIDWEEK...VERY HOT AND HUMID CONDITIONS WILL BE THE
RULE FOR AT LEAST THE FIRST HALF OF NEXT WEEK. MODELS CONTINUE TO
INDICATE A 598DM H5 RIDGE SETTLING ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY. THIS WILL SEVERELY INHIBIT PRECIPITATION CHANCES AND
HEAT ADVISORIES WILL LIKELY BE NEEDED THROUGH THIS TIME FRAME.
SOME AREAS IN THE MISSISSIPPI DELTA REGION MAY SEE HEAT INDICES
APPROACHING 110 DEGREES. MODELS DO HINT AT A COLD FRONT
APPROACHING THE AREA BY WEDNESDAY WHICH WOULD BRING MUCH NEEDED
RELIEF FROM THE HEAT. THIS MAY BE OPTIMISTIC AS UPPER RIDGING
LOOKS TO REMAIN STRONG.

CCD

AVIATION...

12Z TAF CYCLE (29/12Z-30/12Z)

CONDITIONS WILL BE GENERALLY VFR AT THE TAFS SITES THROUGHOUT THE
PERIOD OUTSIDE OF TSRAS. SCT TSRA ARE EXPECTED TO OCCUR THIS
AFTERNOON AND EVENING WITH DAYTIME HEATING. MENTIONED VCTS BETWEEN
29/19Z-30/02Z AT ALL OF THE TAF SITES. MAY SEE TSRA LINGER A
LITTLE LONGER THIS EVENING AT KMKL AND KJBR WITH A WEAK COLD FRONT
APPROACHING FROM THE NORTHEAST...ALTHOUGH CONFIDENCE IS LOW. FOR
NOW MENTIONED CB AT KMKL AND KJBR 30/02Z-30/04Z. WINDS BECOMING
WESTERLY TODAY 7-8 KTS...NW TONIGHT 3 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  77  96  77 /  30  10  10  10
MKL  91  72  94  72 /  40  10  10  10
JBR  92  72  94  74 /  30  10  10  10
TUP  91  73  96  73 /  40  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 29, 3:33 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT THU JUL 29 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING ACROSS THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL
BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE FORECAST TO BE IN THE 105 TO 110 DEGREE RANGE
FRIDAY THROUGH NEXT WEDNESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED
DURING THIS TIME FRAME. ADVISORIES MAY ALSO BE UPGRADED TO EXCESSIVE
HEAT WARNINGS IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN A FEW LOCATIONS THIS AFTERNOON.

CCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
July 29, 11:00 AM CST to July 31, 5:00 PM CST
Where
Dunklin forecast zone
Reported by
Official NWS Observations
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index readings ranged between 105-109 degrees during the afternoon and evening hours.

Heat, Pemiscot

When
July 29, 11:00 AM CST to July 31, 5:00 PM CST
Where
Pemiscot forecast zone
Reported by
Official NWS Observations
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index readings ranged between 105-109 degrees during the afternoon and evening hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250057, 250058.